Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 183, NWS Birmingham, AL

July 1, 2012Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 1, 2012, 3:02 PM CDT for Pickens County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2012, 3:02 PM CDT (20:02 UTC)
Expired
Jul 1, 2012, 3:45 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 73 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3051 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

067 
WUUS54 KBMX 012002
SVRBMX
ALC107-012045-
/O.NEW.KBMX.SV.W.0183.120701T2002Z-120701T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PICKENS COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 345 PM CDT

* AT 302 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GARDEN...OR
  NEAR ALICEVILLE...AND MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PICKENSVILLE...CARROLLTON...DILLBURG...OWENS AND PINE GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3339 8826 3329 8793 3307 8812 3314 8828
TIME...MOT...LOC 2002Z 195DEG 6KT 3320 8817

$$

19
2 follow-up statements
691 
WWUS54 KBMX 012015
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT SUN JUL 1 2012

ALC107-012045-
/O.CON.KBMX.SV.W.0183.000000T0000Z-120701T2045Z/
PICKENS AL-
315 PM CDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
PICKENS COUNTY UNTIL 345 PM CDT...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GARDEN...OR 5 MILES SOUTHWEST OF CARROLLTON...MOVING NORTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  CARROLLTON...OWENS AND PINE GROVE.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3339 8826 3329 8793 3307 8812 3314 8828
TIME...MOT...LOC 2015Z 196DEG 6KT 3321 8816

$$

19
545 
WWUS54 KBMX 012030
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT SUN JUL 1 2012

ALC107-012045-
/O.CON.KBMX.SV.W.0183.000000T0000Z-120701T2045Z/
PICKENS AL-
330 PM CDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
PICKENS COUNTY UNTIL 345 PM CDT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GARDEN...OR 5 MILES NORTH OF ALICEVILLE. MOVEMENT WAS NEARLY
STATIONARY.

LOCATIONS IMPACTED INCLUDE...
  CARROLLTON...DILLBURG...OWENS AND PINE GROVE.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3339 8826 3329 8793 3307 8812 3314 8828
TIME...MOT...LOC 2030Z 217DEG 2KT 3320 8816

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 12:30 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 1, 12:30 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT SUN JUL 1 2012

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

THE OVERALL PATTERN HAS NOT CHANGED MUCH SINCE YESTERDAY.
PRECIPITABLE WATER VALUES ARE UP SLIGHTLY AS CENTER OF RIDGE HAS
PUSHED OFF TO THE EAST AND ALLOWED SOUTHERLY MID LEVEL FLOW TO
SPREAD ACROSS ALABAMA. WITH THE AREA ON THE PERIPHERY OF THE UPPER
HIGH...TEMPERATURES WILL BE SLIGHTLY COOLER TODAY. HOWEVER...SURFACE
DEWPOINTS WILL ALSO BE HIGHER...SO HEAT INDICES WILL STILL BE NEAR
110 DEGREES OR HIGHER...AND THE EXCESSIVE HEAT WARNING CRITERIA WILL
LIKELY BE MET IN SEVERAL AREAS.

TOUGH CALL ON RAIN CHANCES TODAY. THE BETTER CHANCES SHOULD BE SOUTH
OF I-20 WHERE PRECIPITABLE WATER VALUES ARE HIGHEST. ALSO...MODELS
SHOW A LOW LEVEL CONVERGENCE ZONE SETTING BETWEEN BIRMINGHAM AND
MONTGOMERY...WHICH COULD BE FOCUS FOR DEVELOPMENT. IF ACTIVITY
CAN GET GOING...ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL
FOR DAMAGING WINDS...AND THE STORM PREDICTION CENTER HAS PLACED
MOST OF THE AREA UNDER A SLIGHT RISK FOR SEVERE STORMS. THE
HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED TO INCLUDE ISOLATED
DAMAGING WINDS.

&&

.AVIATION...
18Z TAF DISCUSSION.

HAZE AND ISOLD TSTMS WILL BE THE MAIN AVIATION HAZARDS THIS FORECAST
PERIOD. A WEAK SFC TROF BETWEEN KEET AND KMGM WILL LIKELY BE THE
FOCUS FOR ISOLD TSTMS FROM 20Z THRU 02Z. CONFIDENCE NOT ENOUGH FOR
INCLUSION OF TSTMS AT ANY TAF SITE.  HAZE WILL SETTLE OVER THE AREA
AGAIN TONIGHT WITH MVFR VSBYS FROM 10Z THRU 14Z.

58/ROSE

&&

.PREV DISCUSSION... /ISSUED 638 AM CDT SUN JUL 1 2012/

ANOTHER HOT DAY WITH TEMPERATURES AT OR ABOVE 100. HEAT INDICES
APPROACHING 110 TO 112 IN A FEW AREAS AS DEWPOINTS HAVE CREPT
UPWARDS OVER THE PAST 24 HRS. CURRENTLY...THE UPPER RIDGE IS
CENTERED OVER GEORGIA WITH HOTTEST TEMPERATURES EXPECTED TO BE IN
THE EASTERN COUNTIES THIS AFTERNOON. CURRENT PLAN IS TO LET THE
HEAT WARNING CONTINUE DUE TO THE POCKETS OF HIGHER INDICES SPREAD
OUT OVER THE CWA. ONE THING WHICH MIGHT IMPACT TEMPERATURES IS THE
CLOUD COVER. IF IT REMAINS HIGH OVERCAST THEN THESE FORECAST
TEMPERATURES COULD BE A COUPLE OF DEGREES TOO HIGH.

SATELLITE AND SURFACE ANALYSIS SHOWING THE PLACEMENT OF A WEAK
SURFACE TROUGH FROM THE CAROLINAS THROUGH GEORGIA AND INTO
SOUTHERN ALABAMA. SOME ISOLATED CONVECTION COULD INITIATE OFF THIS
BOUNDARY AS TEMPERATURES CLIMB INTO THE 100S...BUT ITS AROUND THE
WESTERN PERIPHERY OF THE RIDGE WHERE THE BEST CHANCES OF ISOLATED
OR EVEN SCATTERED CONVECTION POTENTIAL LIES. FORECAST SOUNDINGS
REMAIN IMPRESSIVELY UNSTABLE SO IF ANY SIGNIFICANT UPDRAFTS CAN
DEVELOP THEN SOME STRONG WIND GUSTS WOULD CERTAINLY BE POSSIBLE.

THROUGH THE UPCOMING WEEK...THE RIDGE GRADUALLY WEAKENS AND ALLOWS
FOR MORE CLIMATOLOGICAL RAIN CHANCES EACH AFTERNOON AND EARLY
EVENING. TEMPERATURES BACK DOWN INTO THE MID 90S BY THE SECOND
HALF OF THE WEEK.

&&

.CLIMATE...

SELECTED HEAT RELATED CLIMATE INFORMATION FOR THE NEXT FEW
DAYS.

JULY 1

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    102             1954
BIRMINGHAM                  103             1954
MONTGOMERY                  100             1898, 2007
TUSCALOOSA                  103             1954

JULY 2

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    102             1954
BIRMINGHAM                  101             1954
MONTGOMERY                  101             1969
TUSCALOOSA                  102             1970

JULY 3

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    100             1970
BIRMINGHAM                  101             1970
MONTGOMERY                  100             1877
TUSCALOOSA                  103             1970

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN    104  73  99  72  97 /  10  20  20  20  20
ANNISTON   104  75  99  74  96 /  10  20  20  20  20
BIRMINGHAM 103  79  99  76  98 /  10  20  20  20  20
TUSCALOOSA 103  76 100  76  99 /  20  20  20  20  20
CALERA     103  77  99  75  97 /  20  20  20  20  20
AUBURN     100  76  98  77  96 /  20  20  20  20  20
MONTGOMERY 101  77 100  76  96 /  20  20  20  20  20
TROY        98  75  97  74  93 /  20  20  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR THE
FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...
BULLOCK...CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...
CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...
HALE...JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...
MARION...MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...
RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Jul 1, 10:26 AM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 AM CDT SUN JUL 1 2012

ALZ011>015-017>050-020300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1026 AM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN EXCESSIVE WARNING REMAINS IN EFFECT THROUGH 9 PM. HIGH
TEMPERATURES THIS AFTERNOON WILL RANGE FROM 98 TO 106 DEGREES.
HEAT INDICES WILL RANGE FROM 107 TO 113 DEGREES. THESE VALUES
WILL APPROACH DANGEROUS LEVELS AND THUS AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT FOR ALL OF CENTRAL ALABAMA.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA STARTING AROUND
3 PM.  ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS. THE MAIN THREAT TIME FOR THE STRONG THUNDERSTORM
ACTIVITY WILL BE FROM 3 PM UNTIL 9 PM...AND MAINLY FOR AREAS SOUTH OF
I-20.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HOT AND HUMID CONDITIONS WILL CONTINUE INTO MONDAY. ADDITIONAL
HEAT ADVISORIES ARE LIKELY TO BE ISSUED FOR MONDAY. IT APPEARS THAT
HIGH TEMPERATURES FALL JUST ENOUGH TUESDAY AND WEDNESDAY AFTERNOONS
THAT CONFIDENCE IS LOWER ON REACHING ADVISORY CRITERIA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 1, 2:04 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             COATOPA                 32.49N 88.07W
06/30/2012  E0.88 INCH       SUMTER             AL   PUBLIC

&&

TGOGGINS
Special weather statement, Jul 1, 2:55 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT SUN JUL 1 2012

ALZ029-012030-
RANDOLPH AL-
255 PM CDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RANDOLPH COUNTY UNTIL 330
PM CDT...

AT 255 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CRYSTAL LAKE...OR 7 MILES NORTHWEST OF ROANOKE.
THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WEDOWEE...
  CORINTH...
  MALONE...
  WOODLAND...
  TENNANT...

&&

LAT...LON 3313 8524 3313 8564 3340 8550 3343 8529
      3333 8526
TIME...MOT...LOC 1955Z 141DEG 2KT 3320 8547

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:49 PM CDTSevere Thunderstorm WarningBMXSumter41 min
Jul 1, 2:55 PM CDTSpecial Weather StatementBMXRandolph35 min
Jul 1, 3:08 PM CDTSpecial Weather StatementBMXShelby52 min
Jul 1, 3:12 PM CDTSpecial Weather StatementBMXGreene48 min
Jul 1, 3:27 PM CDTSpecial Weather StatementBMXRandolph48 min
Jul 1, 3:42 PM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more23 hr
Jul 1, 3:42 PM CDTSpecial Weather StatementBMXFayette48 min
Jul 1, 3:44 PM CDTSevere Thunderstorm WarningBMXChambers46 min
Jul 1, 3:53 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne, Randolph37 min
Jul 1, 3:58 PM CDTSevere Thunderstorm WarningBMXGreene, Hale28 min
Jul 1, 4:02 PM CDTSpecial Weather StatementBMXMarengo28 min
Jul 1, 4:05 PM CDTSpecial Weather StatementBMXTuscaloosa40 min
Jul 1, 4:09 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker51 min
Jul 1, 4:11 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton34 min
Jul 1, 4:14 PM CDTSevere Thunderstorm WarningBMXJefferson35 min
Jul 1, 4:19 PM CDTSevere Thunderstorm WarningBMXChambers, Clay, Randolph, Tallapoosa41 min
Jul 1, 4:22 PM CDTSpecial Weather StatementBMXClay38 min
Jul 1, 4:38 PM CDTSpecial Weather StatementBMXDallas52 min
Jul 1, 4:41 PM CDTSevere Thunderstorm WarningBMXCalhoun49 min
Jul 1, 4:43 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton27 min
Jul 1, 4:45 PM CDTSevere Thunderstorm WarningBMXChambers45 min
Jul 1, 4:56 PM CDTSpecial Weather StatementBMXWalker49 min
Jul 1, 4:57 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah48 min
Jul 1, 5:06 PM CDTSpecial Weather StatementBMXBlount39 min
Jul 1, 5:12 PM CDTSpecial Weather StatementBMXClay48 min
Jul 1, 5:16 PM CDTSevere Thunderstorm WarningBMXWinston44 min
Jul 1, 5:17 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson43 min
Jul 1, 5:30 PM CDTSpecial Weather StatementBMXCalhoun45 min
Jul 1, 5:41 PM CDTSevere Thunderstorm WarningBMXSt. Clair34 min
Jul 1, 5:43 PM CDTSevere Thunderstorm WarningBMXJefferson20 min
Jul 1, 5:45 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee30 min
Jul 1, 5:46 PM CDTSpecial Weather StatementBMXChilton44 min
Jul 1, 5:51 PM CDTSevere Thunderstorm WarningBMXCherokee39 min
Jul 1, 6:03 PM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee117 min
Jul 1, 6:06 PM CDTSevere Thunderstorm WarningBMXCalhoun24 min
Jul 1, 6:16 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah44 min
Jul 1, 6:26 PM CDTAreal Flood AdvisoryBMXCalhoun2 hr
Jul 1, 6:27 PM CDTFlash Flood WarningBMXCalhoun, Cherokee3 hr
Jul 1, 6:34 PM CDTSpecial Weather StatementBMXCalhoun41 min
Jul 1, 6:46 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.